Does duloxetine cause rashes? (7 factors)
This article will explore whether duloxetine can cause a rash. It will explain the potential mechanisms by which it can cause this side effect.
Furthermore, the article will mention factors that influence duloxetine-related rashes. It will also provide suggestions on how to deal with this side effect.
Does duloxetine cause rashes?
Yes, duloxetine can cause rashes, although this side effect is very rare and has only been reported three times in the medical literature. A rash caused by duloxetine may also be a sign of an allergic reaction, which is why it’s crucial to report it to your doctor as soon as possible.
Individuals can react differently to medications, so not everyone taking duloxetine will experience a rash. However, if you observe any unusual skin reactions while on duloxetine, it is highly important to inform your doctor.
How can duloxetine cause rashes?
First of all, some people may be allergic to duloxetine. This means that administering it may trigger the release of inflammatory mediators due to the activation of mast cells or the development of IgE antibodies. An allergic reaction can cause rashes of varying degrees and severity .
Furthermore, a study conducted on animals found that the binding of serotonin to 5-hydroxytryptamine (HT) receptor 7 and the TRPA1 (Transient receptor potential ankyrin 1) ion channel on the skin can trigger itchiness . Another antidepressant that may cause itchiness is Lexapro.
Other research also suggests that the skin can react to antidepressant-induced increased serotonin in the dermal and epidermal-dermal junctional area, leading to itchiness, redness, and rash .
It is also important to note that duloxetine can cause excessive sweating in some people, which can lead to the development of a rash.
What does research suggest?
In a case study, a patient noticed the occurrence of skin pustules 8 days after starting duloxetine. The pustules progressed and started occurring in the skin folds on the 11th day after starting duloxetine. She was diagnosed with duloxetine‐induced acute generalized exanthematous pustulosis (AGEP) .
Her CBC results showed elevated neutrophils with normal eosinophil levels, indicating the presence of inflammation but not due to an allergic reaction. The skin biopsy showed edema and inflammation. Her lesions went away after discontinuing duloxetine and applying topical clobetasol propionate .
In another case report, a patient experienced AGEP 4 months after increasing the duloxetine dose. However, it wasn’t definitively ensured that this rash was caused by duloxetine, as the patient had also started lamotrigine nine months before the occurrence of the rash .
Both drugs were discontinued, leading to the disappearance of these lesions within 6 weeks. It isn’t clear whether the rash was due to the dose increase of duloxetine 4 months before the initiation of lamotrigine 9 months before, or if the combination of both medications increased the risk of AGEP .
On the other hand, there is a case where duloxetine was the only contributor to AGEP. For instance, the patient started suffering from AGEP onset 5 days after starting duloxetine monotherapy .
What factors influence duloxetine-induced rashes?
While the occurrence of a duloxetine-related rash is not very common, it is essential to understand the factors that could potentially influence its development while using this medication:
- People who have hypersensitivity of the immune system toward duloxetine may develop an allergic reaction that can lead to skin rashes, hives, itching, or swelling.
- People with high sensitivity to drugs are more likely to experience a rash while taking duloxetine.
- Taking high doses of duloxetine or rapidly increasing the dosage without gradually escalating it can increase the risk of experiencing adverse skin reactions.
- Patients with pre-existing skin conditions like eczema, psoriasis, a history of angioedema, or allergic dermatitis may be more vulnerable to developing a rash while taking duloxetine.
- In addition, certain infections can increase the likelihood of experiencing rashes while taking duloxetine. Some of the infections most likely to cause rashes include chickenpox, rubella, herpes, and Lyme disease.
- Moreover, the concurrent administration of certain medications can increase the frequency and severity of duloxetine-associated rashes. These medications include specific anticonvulsants, NSAIDs, allopurinol, lithium, and certain chemotherapy drugs.
- Lastly, it is worth mentioning that duloxetine-induced increased sweating can also contribute to the development of rashes.
What to do if duloxetine causes rashes?
Firstly, if you notice any rashes that you suspect are caused by duloxetine, it is important to report this to your doctor.
Allergy management approaches
Discussing this with your doctor is crucial, as it could potentially be an allergic reaction. Allergic reactions can be serious and may result in respiratory problems and chest tightness, which could require the discontinuation of duloxetine treatment.
If your doctor determines that your rash is indeed caused by a duloxetine allergy, they may consider switching you to a different medication. However, it is necessary to gradually reduce the dose to avoid withdrawal symptoms.
If the rash indicates a possible anaphylactic reaction, your doctor might administer an epinephrine injection to alleviate your allergic response.
Inflammation and irritation management approaches
Moreover, your healthcare provider may recommend applying topical hydrocortisone to reduce inflammation. They may also suggest taking antihistamines.
If the rash is bothersome or itchy, using ice or cold compression might provide relief. Additionally, it is important to maintain cleanliness and moisturize the affected area.
Based on my research, I found that duloxetine may cause a rash in some people. It can also cause allergic reactions, which may result in other complications.
In my perspective, individuals who take high doses of the drug or concurrently administer other medications that can cause rashes as a side effect may be at a higher risk of experiencing duloxetine-related rashes.
Additionally, those with pre-existing skin conditions or hypersensitivity to duloxetine are more likely to experience rashes while taking it.
If you notice any rashes while taking duloxetine, I recommend consulting with a doctor as soon as possible. They may assess whether this is an allergic reaction and manage your symptoms accordingly. Furthermore, they may suggest applying topical hydrocortisone or taking antihistamines.
Finally, it is important to keep the affected area clean and moisturized to prevent it from getting worse.
Was this helpful?
Godi SM, Singh LK. Escitalopram-Induced Skin Rash: Dermatitis Medicamentosa. Indian J Dermatol. 2022 Jan-Feb;67(1):93. doi: 10.4103/ijd.ijd_1140_20. PMID: 35656231; PMCID: PMC9154162. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC9154162/
Cederberg J, Knight S, Svenson S, Melhus H. Itch and skin rash from chocolate during fluoxetine and sertraline treatment: case report. BMC Psychiatry. 2004 Nov 2;4:36. doi: 10.1186/1471-244X-4-36. PMID: 15522120; PMCID: PMC533866. https://pubmed.ncbi.nlm.nih.gov/15522120/
Deydier, Numa & Jantzem, HÃ©lÃ¨ne & Alavi, Zarrin & Flahec, Glen & Robert, Marine & Roguedas-Contios, Anne-Marie & Brenaut, Emilie & Misery, Laurent & Gourier, Greta. (2023). Acute generalized exanthematous pustulosis induced by duloxetine. JEADV Clinical Practice. 2. 10.1002/jvc2.138. https://www.researchgate.net/publication/369535606_Acute_generalized_exanthematous_pustulosis_induced_by_duloxetine
Lindquist M. VigiBase, the WHO Global ICSR Database System: basic facts. Drug Inf J. 2008;42:409–19.